UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 14

of 'Management of acute chemotherapy-related diarrhea'

14
TI
Guidance on the management of diarrhoea during cancer chemotherapy.
AU
Andreyev J, Ross P, Donnellan C, Lennan E, Leonard P, Waters C, Wedlake L, Bridgewater J, Glynne-Jones R, Allum W, Chau I, Wilson R, Ferry D
SO
Lancet Oncol. 2014 Sep;15(10):e447-60.
 
Diarrhoea induced by chemotherapy in cancer patients is common, causes notable morbidity and mortality, and is managed inconsistently. Previous management guidelines were based on poor evidence and neglect physiological causes of chemotherapy-induced diarrhoea. In the absence of level 1 evidence from randomised controlled trials, we developed practical guidance for clinicians based on a literature review by a multidisciplinary team of clinical oncologists, dietitians, gastroenterologists, medical oncologists, nurses, pharmacist, and a surgeon. Education of patients and their carers about the risks associated with, and management of, chemotherapy-induced diarrhoea is the foundation for optimum treatment of toxic effects. Adequate--and, if necessary, repeated--assessment, appropriate use of loperamide, and knowledge of fluid resuscitation requirements of affected patients is the second crucial step. Use of octreotide and seeking specialist advice early for patients who do not respond to treatment will reduce morbidity and mortality. In view of the burden of chemotherapy-induced diarrhoea, appropriate multidisciplinary research to assess meaningful endpoints is urgently required.
AD
Gastrointestinal Unit, Royal Marsden NHS Foundation Trust London and Surrey, London, UK. Electronic address: J@andreyev.demon.co.uk.
PMID